Journal Logo

Post-It Pearls

Post-It Pearls

Sodium Bicarbonate for TCA Toxicity

Lin, Michelle MD

doi: 10.1097/01.EEM.0000697728.50397.5d
    Figure
    Figure:
    tricyclic antidepressant, TCA, toxicity
    Figure
    Figure

    Patients with tricyclic antidepressant toxicity can present with arrhythmias and neurologic complications, such as seizures, because of the medication's sodium channel blockade and anticholinergic properties. Sodium bicarbonate should be used emergently to alkalinize the serum in certain scenarios. Indications include hypotension, arrhythmias, and QRS widening >100 msec on an electrocardiogram. (UpToDate; https://bit.ly/38OOaC0.)

    Note that sodium bicarbonate is not indicated if a seizure occurs. Rather, administer a benzodiazepine in this case. Neurological complications result from the presynaptic reuptake inhibition of norepinephrine and serotonin in the central nervous system.

    This Post-It Pearl first appeared on Dr. Lin's Twitter or Instagram feed. You can find an infographic summary of it in the Academic Life in Emergency Medicine blog athttps://bit.ly/Lin-PIP. Read other PIPs athttps://www.instagram.com/michellelinmd.

    Dr. Linis the founder, CEO, and editor-in-chief of Academic Life in Emergency Medicine (https://www.ALiEM.com) and a professor of emergency medicine at the University of California San Francisco with interests in health professions education and digital scholarship. Follow her on Instagram@MichelleLinMDand on Twitter@M_Lin.

    Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.